Format

Send to

Choose Destination
Arthritis Res Ther. 2013;15 Suppl 3:S3. doi: 10.1186/ar4175. Epub 2013 Jul 24.

Nonsteroidal anti-inflammatory drugs and upper and lower gastrointestinal mucosal damage.

Abstract

NSAIDs are among the most commonly used drugs worldwide and their beneficial therapeutic properties are thoroughly accepted. However, they are also associated with gastrointestinal (GI) adverse events. NSAIDs can damage the whole GI tract including a wide spectrum of lesions. About 1 to 2% of NSAID users experienced a serious GI complication during treatment. The relative risk of upper GI complications among NSAID users depends on the presence of different risk factors, including older age (>65 years), history of complicated peptic ulcer, and concomitant aspirin or anticoagulant use, in addition to the type and dose of NSAID. Some authors recently reported a decreasing trend in hospitalizations due to upper GI complications and a significant increase in those from the lower GI tract, causing the rates of these two types of GI complications to converge. NSAID-induced enteropathy has gained much attention in the last few years and an increasing number of reports have been published on this issue. Current evidence suggests that NSAIDs increase the risk of lower GI bleeding and perforation to a similar extent as that seen in the upper GI tract. Selective cyclooxygenase-2 inhibitors have the same beneficial effects as nonselective NSAIDs but with less GI toxicity in the upper GI tract and probably in the lower GI tract. Overall, mortality due to these complications has also decreased, but the in-hospital case fatality for upper and lower GI complication events has remained constant despite the new therapeutic and prevention strategies.

PMID:
24267289
PMCID:
PMC3890944
DOI:
10.1186/ar4175
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center